Arkansas, 2016

Hail in Arkansas, May 25, 2016

May 25, 2016 · NWS JAN · 1 event in 1 county or zone

Showers and storms developed across portions of southeast Arkansas thanks to a moist airmass and afternoon heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and storms developed across portions of southeast Arkansas thanks to a moist airmass and afternoon heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 25, 3:15 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, May 25, 3:15 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
415 PM CDT WED MAY 25 2016

.DISCUSSION...An upper level short wave barely skirting our region
in southwest to west flow aloft is helping instigate a somewhat
potent looking thunderstorm cluster headed into the Mid South
currently. Consolidated thunderstorm outflow expanding southeast
from this activity is helping to kick up isolated to scattered
storms in the juicy and unstable air mass across the Arklamiss
Delta, further into the teeth of the generally suppressive upper
level ridge extending north from the Gulf of Mexico. Latest HRRR and
short range models depict this rather disorganized convection moving
more toward the heart of the region this evening before diminishing
late this evening owing to lack of instability. A few strong storms
can be anticipated with gusty winds the main threat, but convection
is generally expected to remain too unorganized for severe activity
across our region.

Late tonight, trough energy in the atmospheric upper levels will
start reorganizing out to our west and focused Gulf moisture
transport and subtle lift aloft could spawn a few showers or a stray
storm before dawn along the western and northern periphery of the
region. Otherwise, anticipate low clouds building in from the south
again late tonight with maybe a bit of fog...mainly in Southeast
Mississippi.

The trend of a perturbed upper level pattern juxtaposed with
abundant moisture and instability lying just west and northwest of
the region will continue through Friday. During this time
significant rains and some thunderstorm threats will focus just
outside of the region, but outflow emanating east from storm
clusters will help move pockets of convection into at least western
and northwestern zones at times. At this juncture it appears that in
our forecast area the prospect of more than a stray severe storm is
low and with the recent spate of dry weather, it would take a whole
lot of water to cause flooding issues. Considering the above, for
now we have opted to keep the HWO clear but could certainly imagine
over the next 48 hours or so short term trends could make a limited
severe risk worthwhile (if ingredients come together just so). Of
course we will be monitoring short term trends closely and will
adjust the forecast as needed.

Over this mentioned short term period chances of rain (as alluded to
above) will be focused mainly away from central and southeastern
Mississippi, although an isolated storm cannot be ruled out in those
areas...primarily in the afternoon. The main story for the drier
spots will be the building warmth and humidity with the prospect of
hitting 90 degrees for the first time this season (for those locales
that haven't) increasing gradually.

By Saturday the perturbed pattern on our periphery will relax a bit,
although at least afternoon showers and storm chances will continue
along the northern and western borders into the weekend. It is over
the weekend that ridging aloft will build back north from the Gulf
of Mexico more strongly, kicking up heat a further notch. Those
places which do not hit 90 degrees before this weekend may find it
hard to avoid before next work week begins. Hello Summer!

The prospect of rain may remain pretty limited for most heading
through early next week, with thermal capping keeping instability-
fueled afternoon and evening showers and storms mainly isolated. We
may have to wait until the latter portion of next week to bring
decent rain chances back for many in the region, although the time
of the season for fronts bringing widespread predictable rain
chances for all in the Lower Mississippi is certainly passing us by.
/BB/

&&

.AVIATION...At 20z vfr conditions was noted across the region.
Expect VFR flight categories to prevail at TAF sites over the area
for the rest of this afternoon and evening. There may be some vcts
at kglh and kgwo for this afternoon. Winds today will be southerly
between 5-10 knots. These will subside a bit this evening, remaining
southerly from 3-8 knots overnight. Some patchy low stratus is
possible first thing Thursday morning, perhaps briefly reducing
flight categories to MVFR status. Low stratus will dissipate by mid-
morning./17/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       71  88  70  87 /  19  17  18  17
Meridian      65  88  66  86 /   7  11  10  10
Vicksburg     72  87  72  86 /  23  28  32  29
Hattiesburg   68  89  69  88 /   8  11  10   9
Natchez       72  86  72  84 /  22  31  23  28
Greenville    72  86  71  84 /  24  33  56  38
Greenwood     72  87  70  87 /  25  24  41  27

&&

.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&

/BB/17/
Hazardous weather outlook, May 25, 1:10 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
210 PM CDT WED MAY 25 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
261915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
210 PM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST
CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST
MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

21

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, May 25, 4:37 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
537 PM CDT WED MAY 25 2016

ARZ075-252330-
CHICOT AR-
537 PM CDT WED MAY 25 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CHICOT COUNTY THROUGH
630 PM CDT...

AT 537 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
WEST OF EUDORA...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKE VILLAGE...EUDORA AND CHICOT JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3339 9120 3335 9114 3330 9114 3324 9110
      3328 9108 3326 9105 3323 9107 3322 9109
      3317 9108 3314 9116 3314 9119 3312 9120
      3304 9139 3313 9146
TIME...MOT...LOC 2237Z 230DEG 18KT 3313 9136

DL

The radar

The Jackson/Brandon,MS radar (KDGX), 162 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chicot

When
May 25, 5:00 PM CST
Where
Chicot County, Jennie
Measured
1 in hail
Reported by
Public
Coordinates
33.250, -91.280

Pea to quarter sized hail occurred.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626727.